Nebraska, 2014

Tornadoes and Flash Flooding in Nebraska, June 6, 2014

June 6, 2014 · NWS LBF · 26 events in 7 counties and zones

Severe thunderstorms developed along a stationary front across Sheridan and Cherry County that produced large hail and two brief tornadoes. Additional severe thunderstorms developed in north central Nebraska during the afternoon and developed south into west central Nebraska by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed along a stationary front across Sheridan and Cherry County that produced large hail and two brief tornadoes. Additional severe thunderstorms developed in north central Nebraska during the afternoon and developed south into west central Nebraska by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 9:49 AM MST, 52 minutes earlier.

Area forecast discussion, Jun 6, 9:49 AM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 AM CDT FRI JUN 6 2014

.SYNOPSIS...
ISSUED AT 359 AM CDT FRI JUN 6 2014

H5 ANALYSIS THIS MORNING HAS A FAIRLY ZONAL PATTERN ACROSS THE
WESTERN AND CENTRAL CONUS. ELONGATED HIGH PRESSURE WAS ANCHORED
ALONG THE SRN TIER OF STATES. AN AREA OF LOW PRESSURE WAS NOTED
OVER NR SASKATCHEWAN. THIS FEATURE IS EXPECTED TO DEEPEN AS IT
TRACKS TOWARD HUDSON BAY OVER THE NEXT 24 TO 36 HRS. BEHIND THIS
FEATURE...A TROUGH OF LOW PRESSURE WILL DEEPEN ACROSS THE NORTH
CENTRAL CONUS...WITH A DECENT COLD FROPA EXPECTED ACROSS THE NRN
PLAINS OVER THE NEXT 24 HRS. AT THE SURFACE...A COLD FRONT
EXTENDED FROM NORTHWESTERN MINNESOTA...INTO CENTRAL SD...INTO
EAST CENTRAL WYOMING. A COUPLE OF CONVECTIVE COMPLEXES WERE
IMPACTING THE CENTRAL AND NRN PLAINS THIS MORNING. THE FIRST WAS
OVER NWRN SD AND A SECOND EXTENDED FROM EAST CENTRAL COLORADO
INTO NWRN KS. AS OF 3 AM CDT...UNDER MOSTLY CLEAR
SKIES...TEMPERATURES RANGED FROM 53 AT NORTH PLATTE TO 63 AT
OGALLALA.

&&

.UPDATE...
ISSUED AT 1148 AM CDT FRI JUN 6 2014

FORECAST HAS BEEN UPDATED TO ACCOUNT FOR PRECIPITATION TRENDS.
SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED IN AN AREA OF
CONVERGENCE OVER THE EASTERN PANHANDLE. ELSEWHERE MID LEVEL WARM
AIR ADVECTION AND STEEP LOW LEVEL LAPSE RATES HAVE BROUGHT ON A
FAIRLY DENSE CUMULUS FIELD FROM SOUTHWEST INTO CENTRAL NEBRASKA.
MOISTURE TRANSPORT WILL INCREASE ACROSS THE AREA THIS AFTERNOON SO
EXPECT THE ACTIVITY TO THE WEST TO CONTINUE TO INCREASE IN
COVERAGE...THEN WILL SHIFT EAST THIS AFTERNOON AND EVENING AS A
SHORTWAVE TROUGH NOW OVER NORTHWEST COLORADO PUSHES INTO NEBRASKA.
CONTINUE TO MONITOR CHANCES FOR STRONG TO SEVERE STORMS TODAY.
DOES LOOK LIKE AS THE SHORTWAVE TO THE WEST MOVES CLOSER TO HELP
ENHANCE ACTIVITY DEVELOPING OVER THE PANHANDLE STORMS SHOULD
INTENSIFY. DEEP LAYER SHEAR IS MARGINAL...BUT MAY BE ENOUGH TO
SUPPORT ORGANIZATION FOR SOME STRONGER STORMS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT FRI JUN 6 2014

SHORT TERM FORECAST CHALLENGES ARE PRECIPITATION CHANCES IN
ASSOCIATION WITH AN APPG COLD FRONT AND MID LEVEL
DISTURBANCE...THEN TEMPERATURES. FOR TODAY...AN APPROACHING COLD
FRONT IS EXPECTED TO APPROACH NORTHWESTERN NEBRASKA...AND IS
EXPECTED TO BE POSITIONED ACROSS THE NORTHERN PANHANDLE INTO
WESTERN PORTIONS OF CHERRY COUNTY BY 00Z SATURDAY. AT THE SAME
TIME...AN APPROACHING MID LEVEL DISTURBANCE FROM WYOMING AND JET
STREAK ACROSS THE DAKOTAS...WILL INCREASE LIFT ACROSS WESTERN
NEBRASKA THIS MORNING...TRANSITIONING EAST THIS AFTERNOON. WITH
SURFACE HEATING...AND SOME RESPECTABLE DEEP LAYER WIND
SHEAR...THERE IS A THREAT FOR SOME SEVERE STORMS LATER TODAY. THE
THREAT WILL BE MOST PRONOUNCED SOUTH OF THE FRONT...OR GENERALLY
SOUTH OF A LINE FROM ANTIOCH TO CODY. CAPES SOUTH OF THIS
FEATURE...WILL REACH 1000 TO 2000 J/KG LATER THIS
AFTERNOON...COUPLED WITH DEEP LAYER SHEAR OF 30 TO 40 KTS...COULD
MAKE FOR SOME STRONG TO MARGINALLY SEVERE STORMS LATER THIS
AFTERNOON AND EVENING. STORM SEVERITY WILL DIMINISH QUICKLY NORTH
OF THE FRONT THIS EVENING INTO THE OVERNIGHT HRS WITH SHOWERS A
THREAT LATE INTO THE OVERNIGHT. MUCH COOLER AIR WILL PUSH INTO
THE FORECAST AREA OVERNIGHT WITH H85 TEMPS AS LOW AS 4C OVER THE
NERN NEBRASKA PANHANDLE. FORTUNATELY CLOUD COVER AND LOW LEVEL
MOISTURE...SHOULD PREVENT TEMPS FROM REACHING THE LOWER 40S IN
THE NORTHWEST TONIGHT. EVEN WITH THE CLOUD COVER...OVERNIGHT LOWS
WILL BE IN THE UPPER 40S TO LOWER 50S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 6 2014

UNSEASONABLY COOL AND WET WEEKEND WITH A SLOW WARM UP TO MORE
SEASONAL TEMPS NEXT WEEK.

CANADIAN HIGH PRESSURE SLIDES SOUTH ACROSS THE NORTHERN PLAINS ON
SATURDAY. AHEAD OF THE HIGH...EASERLY/SOUTHEASTERLY WINDS WILL
RETURN SOME BETTER MOISTURE AND DEW PTS RISE TO AROUND 50. RAIN
CHANCES EARLY IN THE MORNING ON SATURDAY...THEN SKIES WILL SEE
SOME PEAKS OF SUN FOR THE AFTERNOON. THE HIGH TEMPS ON SATURDAY
WILL BE INTO THE 60S TO AROUND 70.

SUNDAY A STRONG DISTURBANCE WILL MOVE ACROSS THE CWA. MODELS IN
DECENT AGREEMENT WITH RAIN CHANCES IN THE NW EARLY...WITH THE
ACTIVITY SLIDING SOUTHEAST DURING THE DAY. PRECIP WILL GENERALLY
BE RAIN SHOWERS...WITH AFTERNOON HEATING...ALBEIT LIMITED DUE TO
CLOUDS AND SHOWERS...POSSIBLY CREATING SOME MORE INSTABILITY AND
A BETTER CHANCE FOR THUNDERSTORMS.

MONDAY INTO TUESDAY A WARM UP TO MORE SEASONAL TEMPS IS EXPECTED.
AS THE WARM FRONT LIFTS ACROSS THE AREA...MAY SEE SOME WAA
SHOWERS...HOWEVER MOISTURE IS LIMITED AND LIKELY ONLY TO SEE AN
INCREASE OF CLOUDS.

REST OF THE EXTENDED LOOKS MORE LIKE A TYPICAL SUMMER TIME ACTIVE
PATTERN. A COLD FRONT WILL PUSH ACROSS THE AREA WED NIGHT THEN
STALL TO THE SOUTH. SHOWER CHANCES ASSOCIATED WITH THE BOUNDARY
PASSAGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 650 AM CDT FRI JUN 6 2014

A STRONG COLD FRONT WILL APPROACH AND PASS THROUGH WESTERN AND
NORTH CENTRAL NEBRASKA OVER THE NEXT 12 TO 18 HOURS. THIS FEATURE
WILL SPREAD SHOWERS AND THUNDERSTORMS TO WESTERN AND NORTH CENTRAL
NEBRASKA...BEGINNING AT 18Z TODAY AND PERSISTING THROUGH MID
EVENING. CIGS WILL LOWER TO AROUND 7000 FT AGL TODAY SOUTH OF THE
FRONT...AND ARE EXPECTED TO LOWER TO MVFR LEVELS BEHIND THE FRONT
LATER TONIGHT. SOME CIGS MAY DROP BLO 1000 FT AGL OVERNIGHT
TONIGHT. AT THIS TIME...FORECAST CONFIDENCE IS NOT HIGH ENOUGH TO
INSERT IFR CIGS IN THE 12Z TAF ISSUANCE. WINDS WILL BE FROM THE
SOUTHEAST AT 10 TO 20 KTS TODAY...SHIFTING TO THE NORTHEAST AT
AROUND 10 KTS LATER TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BROOKS
SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...MASEK
AVIATION...CLB
Hazardous weather outlook, Jun 6, 2:49 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 AM CDT FRI JUN 6 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-071000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
449 AM CDT FRI JUN 6 2014 /349 AM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL NEBRASKA
LATER TODAY AND THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AS THE FRONT ADVANCES ACROSS THE OUTLOOK AREA. SOME STORMS
MAY BE ON THE STRONG TO SEVERE SIDE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN SEVERE THREATS. AT THIS TIME...THE MAIN
SEVERE THREAT IS WEST OF A LINE FROM NAPER TO ERICSON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY...AND TUESDAY
NIGHT THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO
DETERMINE THE DEGREE OF SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 5 flash flood, 2 tornado. Local standard time, as filed.

Hail, Sheridan

When
June 6, 10:41 AM MST
Where
Sheridan County, 9.66 mi SSE of Gordon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -102.130

Tornado, Sheridan

When
June 6, 11:05 AM MST
Where
Sheridan County, 2.45 mi SE of Gordon
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
Fire Department/Rescue
Coordinates
42.780, -102.160

At 1105MST, the Gordon Fire Department storm spotters reported that a tornado briefly touched down 3 miles southeast of Gordon. Spotters observed a tarp that was lifted and wrapped around a power pole (DI 26, DOD 1). Based on spotter observations, the average path width was 40 yards.

Hail, Cherry

When
June 6, 12:25 PM CST
Where
Cherry County, 51.94 mi SW of Merritt Res
Measured
1.25 in hail
Reported by
Public
Coordinates
42.130, -101.690

Hail, Cherry

When
June 6, 12:30 PM CST
Where
Cherry County, 5.71 mi SSE of Eli
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.880, -101.440

Hail, Grant

When
June 6, 11:45 AM MST
Where
Grant County, 0.51 mi E of Hyannis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.000, -101.760

Hail, Cherry

When
June 6, 1:00 PM CST
Where
Cherry County, 6.11 mi W of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -101.370

Tornado, Cherry

When
June 6, 1:00 PM CST
Where
Cherry County, 1.86 mi WNW of Cody
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
42.943, -101.283

At 1200MST, a tornado briefly touched down one mile west of Cody on top of a hill. No damage was reported. Average path width was estimated at 40 yards.

Thunderstorm Wind, Cherry

When
June 6, 1:00 PM CST
Where
Cherry County, 1.23 mi NE of Cody
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.940, -101.230

Winds to 90 mph snapped a power pole one mile east of Cody that caused a power outage for several hours in Cody.

Thunderstorm Wind, Cherry

When
June 6, 1:05 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -101.250

Trained spotter reported wind gusts to 60 mph.

Hail, Cherry

When
June 6, 1:41 PM CST
Where
Cherry County, 5.71 mi SSE of Eli
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.880, -101.440

Hail, Keith

When
June 6, 12:45 PM MST
Where
Keith County, 2.08 mi W of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -101.620

Hail, Cherry

When
June 6, 2:00 PM CST
Where
Cherry County, 8.29 mi S of Crookston
Measured
2 in hail
Reported by
Public
Coordinates
42.810, -100.750

Hail, Hooker

When
June 6, 1:22 PM MST
Where
Hooker County, 16.66 mi SW of Mullen
Measured
0.88 in hail
Reported by
Public
Coordinates
41.880, -101.260

Thunderstorm Wind, Cherry

When
June 6, 2:30 PM CST
Where
Cherry County, 0.64 mi N of (Vtn)miller Fld Vale
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.859, -100.549

Two hangars were destroyed and six airplanes sustained damage at the Valentine Airport.

Hail, Keith

When
June 6, 1:40 PM MST
Where
Keith County, 5.12 mi WNW of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.460

Hail, Cherry

When
June 6, 2:47 PM CST
Where
Cherry County, Valentine
Measured
1.5 in hail
Reported by
Public
Coordinates
42.870, -100.550

Flash Flood, Cherry

When
June 6, 3:00 PM CST
Where
Cherry County, 0.69 mi N of Cody to 0.71 mi N of Cody
Cause
Heavy Rain
Reported by
State Official
Coordinates
42.940, -101.250

Heavy rainfall produced flooding in the city of Cody. Cody Park was flooded with water backing into the city pump station.

Flash Flood, Cherry

When
June 6, 3:30 PM CST
Where
Cherry County, 0.74 mi W of Valentine to 0.93 mi ESE of Valentine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.871, -100.565

Law enforcement reported significant street flooding within the city of Valentine. Water was onto sidewalks throughout town. Public report of water near the courthouse front door, due to street and sidewalk flooding.

Flash Flood, Cherry

When
June 6, 4:00 PM CST
Where
Cherry County, 5.81 mi ESE of Kilgore to 2.96 mi SE of Kilgore
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.890, -100.869

Flash flooding in rural areas west of Valentine caused a full washout of a portion of German Settlement Road. Many roads were underwater with multiple partial washouts west of Valentine.

Hail, Brown

When
June 6, 4:00 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.550, -99.860

Thunderstorm Wind, Lincoln

When
June 6, 4:15 PM CST
Where
Lincoln County, 2.14 mi SSE of North Platte
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.120, -100.770

A semi truck trailer was blown over at Nebraska Machinery.

Thunderstorm Wind, Lincoln

When
June 6, 4:15 PM CST
Where
Lincoln County, 1.16 mi SE of (Lbf)bird Fld North
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.118, -100.664

The North Platte ASOS recorded wind gusts to 60 mph.

Thunderstorm Wind, Lincoln

When
June 6, 4:18 PM CST
Where
Lincoln County, 1.11 mi SE of (Lbf)bird Fld North
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
41.118, -100.665

North Platte ASOS recorded a wind gust to 85 mph.

Hail, Lincoln

When
June 6, 5:05 PM CST
Where
Lincoln County, 11.93 mi N of Wellfleet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -100.770

Flash Flood, Lincoln

When
June 6, 5:50 PM CST
Where
Lincoln County, 4.16 mi SW of (Lbf)bird Fld North to 3.96 mi SW of (Lbf)bird Fld North
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.091, -100.741

Floodwaters covered about a 50 feet section of State Farm Road to a depth as high as 6 inches.

Flash Flood, Cherry

When
June 6, 7:00 PM CST
Where
Cherry County, 5.53 mi N of Valentine to 5.98 mi N of Valentine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.950, -100.550

Heavy rainfall caused a road to be partially washed out about 5 miles north of Valentine with washouts on some back roads as 4.75 inches of rain fell in a brief time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520349, 520373, 520350, 520351, 520352, 520354, 520378, 520382, 520391, 520355, 520357, 520359, 520360, 520387, 520361, 520362, 520342, 520344, 520345, 520363, 520390, 520392, 520393, 520365, 520346, 520347.